Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Were these side effects of Azathioprine?


02-19-2016, 04:50 PM   #1
Deadstar
 
Deadstar's Avatar
 
Join Date: Nov 2015
Location: Athens, Greece

My Support Groups:
Were these side effects of Azathioprine?

Hey everyone! Hope everybody is doing ok.

I have been diagnosed with Crohns 4 months ago and I am currently tapering cortisone (started at 30mg, now at 10 mg) and also I started azathioprine 50 mg a day two weeks ago.

For the first two weeks I did not have any problem at all. I was taking the cortisone in the morning and aza after lunch. Suddenly last Monday in the afternoon (about 5-6 hours after I took aza) i started feeling a little bit of stomach cramping at the area between the belly button and the sternum. Also i developed a slight fever that lasted till next day in the morning.

Since my GI has told me to be alert about possible side effects I went straight for blood exams the next day where I saw that amylase was slightly elevated (110 with upper limit 100) and my CRP was like 3 times the normal value. I took AZA at dinner and sent the exams to my GI via email.

4-5 hours later I woke up with an intense stomach-belly ache that was in the center area and started vomiting. Also my temperature started to rise. Got kinda freaked out so I went to the hospital where I stayed for one day and they run every single exam on me. My pancreas was normal at the ultrasound and amylase got up a bit more (140) but still relatively ok so my GI said that pancreatitis is probably not the case. They mentioned that maybe it was a stomach virus or smth like that but a definitive diagnosis was not established. My blood exams after a day turned out ok and I got back home.

My GI told me to discontinue AZA for 2 weeks and rechallenge it again just to be on the safe side.


My questions are the following?

1)Has this happened to anybody? Is vomiting a thing with AZA?

2)Does this mean that I have an allergy to AZA?

3)Any tips about taking AZA to avoid vomiting episodes?


Thank you all and god bless you.
Deadstar
02-19-2016, 08:33 PM   #2
Trysha
Senior Member
 
Trysha's Avatar
 
Join Date: Aug 2009

My Support Groups:
I had the stomach pain and fevers similar to yours and also after two weeks of taking the same azathioprine dose as yours.
The drug was immediately discontinued.....I did not get the work up that you were given..
Just a few blood tests that did not get discussed.
This is termed an adverse reaction.
This drug is known to cause pancreatitis and it sounds as if this is what you had especially with an amylase increase......maybe caught just in time.
There's no way I would take it again and since I changed to another GI it no longer
Is mentioned.
Sorry to hear you have had a bad time...feel better soon
Hugs and best wishes
Trysha

Last edited by Trysha; 02-19-2016 at 11:26 PM.
02-20-2016, 03:40 AM   #3
fuzzy butterfly
Forum Monitor
 
fuzzy butterfly's Avatar
 
Join Date: Jul 2015
Location: manchester, United Kingdom

My Support Groups:
Hi I was on azathioprine for a few months, then started being sick after I took it. Turns out that it had sent my liver levels through the roof. I was told to stop it straight away.
Best wishes 💕
__________________

5yrs since dxd. 3yrs in remission.. in remission since march 2014, dxd july 2012, ileostomy march2014, reversed feb 2015 all's good so far
Mandy
02-20-2016, 07:19 PM   #4
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
I had the stomach pain and fevers similar to yours and also after two weeks of taking the same azathioprine dose as yours.
The drug was immediately discontinued.....I did not get the work up that you were given..
Just a few blood tests that did not get discussed.
This is termed an adverse reaction.
This drug is known to cause pancreatitis and it sounds as if this is what you had especially with an amylase increase......maybe caught just in time.
There's no way I would take it again and since I changed to another GI it no longer
Is mentioned.
Sorry to hear you have had a bad time...feel better soon
Hugs and best wishes
Trysha
I had pancreatitis several years ago from TPN. I have been on azathioprine for a while. Is there more of a chance to get pancreatitis again?

__________________
Diagnosed in 1990. On Humira, Imuran, Gabapentin, Colestipol, Synthroid, Lialda. Resection in April of 2010. Allergic to Remicade, Penicillin, Flagyl, Doxycycline. Thyroid issues and psoriasis and neuropathy and mild cerebral palsy. Mild arthritis in my lower back.
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Were these side effects of Azathioprine?
Thread Tools


All times are GMT -5. The time now is 02:50 PM.
Copyright 2006-2017 Crohnsforum.com